Article Text

PDF

Acute overdosage and intoxication with carbidopa/levodopa can be detected in the subacute stage by measurement of 3-o-methyldopa
  1. H J STUERENBURG,
  2. B G H SCHOSER
  1. Neurological Department, University Hospital Hamburg-Eppendorf, Hamburg, Germany
  1. Dr Hans Joerg Stuerenburg, Neurological Department, Universitètskrankenhaus Eppendorf Martinistrasse 52, 20246 Hamburg, Germany. Telephone 0049 40 4717 4832; fax 0049 40 4717 5086; email stuerenburg{at}uke.uni-hamburg.de

Statistics from Altmetric.com

Although the effects of a chronic overdosage with levodopa are well known, few cases of acute intoxication have been described.1 2 A particular problem in establishing a diagnosis of levodopa overdosage is the relatively short half life in the circulation of levodopa.3 4 If there is a delay in bringing an acutely intoxicated patient to hospital, perhaps due to late discovery, the blood concentration of levodopa could already be normal (corresponding to the peak levodopa concentration in Parkinson’s disease therapy) after 6–8 hours. Depending on the extent of the overdosage, the time could be even shorter. This report describes the clinical effects and the plasma concentrations of levodopa and specific metabolites over a period of 132.5 hours after ingestion of 30 tablets of carbidopa/levodopa (50 mg/200 mg tablets).

A 76 year old patient had a pre-existing mild akinetic rigid Parkinson’s syndrome, which had been treated for the past 1.5 years with 3×1 tablets of carbidopa/levodopa (50 mg/200 mg) a day without a substantial response. The weight of the patient was 74 kg. A known chronic obstructive airway disease was treated with a home oxygen appliance. At about 8.30 pm, the patient had attempted suicide by taking 30 tablets of carbidopa/levodopa. About 9.00 pm he appeared psychically altered, crying without reason, anxious, and depressed. After about 30 minutes he was increasingly inadequate, agitated, and subeuphoric, and was experiencing visual hallucinations; he was restless, tossing and turning, and getting out of bed. He did not represent peak dose dyskinesia or other extrapyramidal clinical features. At 10.00 pm he showed bilaterally maximally dilated pupils. The muscle stretch reflexes were lively, there were no pyramidal tract signs, and he did not show any signs of Parkinson’s syndrome or dyskinesia. Arterial hypertonus and sinus tachycardia could be registered.

After an empty box of Striaton (carbidopa/levodopa, 50 mg/200 mg) was found in the patient’s flat, 1 g of carbon was given by stomach tube after gastric lavage. Cranial CT was carried out before the diagnosis of intoxication had been made; it showed a pronounced subcortical arteriosclerotic encephalopathy with reduced brain volume. The patient was moved to the medical intensive care unit and observed for 24 hours. The ECG showed a P pulmonale, but no other unusual features. Echocardiography showed normal right and left ventricular function with suspicion of right ventricular hypertrophy. Blood was taken for the measurement of levodopa and metabolites 2.5 hours after ingestion, and again after 9, 14.5, 34, and 132.5 hours. Using high performance liquid chromatography with electrochemical detection, we measured the plasma concentrations of levodopa, 3-o-methyldopa, dihydroxyphenylacetic acid, homovanillic acid, noradrenaline, adrenaline, and dopamine. The time course of the concentrations of levodopa and 3-o-methyldopa are shown in the figure.

After 24 hours the patient was moved from the intensive care unit to a normal medical ward. At this point no neuropsychiatric signs of levodopa intoxication could be detected. Clinically, the most prominent symtoms of levodopa overdosage are confusion, agitation, sleeplessness, and excessive motor activity. The initial levodopa concentration in our patient was 66 763 ng/ml, the concentrations of DOPAC, homovanillic acid, noradrenaline, adrenaline, and dopamine were raised 2.5 hours after ingestion and rapidly returned to normal. A very noticeable feature of this case was the maximal bilateral mydriasis, with absent light reaction, at the time of the maximal intoxication with a 30-fold increase in plasma levodopa concentration. To our knowledge, this association of a levodopa intoxication with maximally dilated, light unresponsive pupils and without signs of dyskinesia has not previously been reported. It can be assumed that the effect is caused by the peripheral conversion of levodopa into noradrenaline, which stimulates α-adrenergic receptors in the dilatator iridis. There is no indication from animal experiments of a specific activation of dopamine receptors.5 The arterial hypertonus measured initially can also be attributed to the high systemicconcentrations of noradrenaline, and the tachycardia to the raised concentrations of adrenaline and dopamine. As seen in the figure, the only indicator which can show a levodopa intoxication in the subacute stage is the concentration of 3-o-methyldopa. The metabolite 3-o-methyldopa results from theo-methylation of levodopa, which explains the delayed peak of the 3-o-methyldopa concentration. The half-life of 3-o-methyldopa in plasma was calculated at 16.7 hours in this patient. On the other hand, the plasma half life of levodopa was 111 minutes; this is slightly longer than normal, and can be explained by assuming a rate limited metabolism of levodopa when the substrate concentration for the enzymes metabolising it is raised.

Time course of the measured concentrations of levodopa (half filled circles) and 3-o-methyldopa (full circles) after an overdose of levodopa (6000 mg). The peak of 3-OMD appears after a delay, and the concentrationen falls very slowly, corresponding to a half life in plasma of 16.7 hours.

Distribution into muscles rather then metabolism may largely determine the plasma half life of levodopa and explain why this was only slightly altered with overdose. The measured peak concentration of 66 763 ng/ml is about 30 times higher than the peak concentration to be expected after taking one tablet of carbidopa/levodopa (50 mg/200 mg). It is apparent that the 30 tablets did not interfere with absorption or lead to a gastrointestinal paralysis due to the high dose of levodopa; the relation between amount ingested and plasma concentration seems to be linear, at least in this dose range.

We conclude from these findings that in cases of suspected levodopa intoxication some hours previously, it could be important to measure the concentration of 3-o-methyldopa, so as not to overlook an overdosage with levodopa, which may be due to a suicide attempt. In addition to the diagnostic uncertainty in relation to the immediate treatment of the patient, this would also have an effect on further psychiatric and psychological therapy.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.